U.S. doctors online nowAsk doctors free
A 38-year-old member asked:

why does amoxicillin cause rash with mono?

4 doctor answers7 doctors weighed in
Dr. Eldridge Burns
Family Medicine 30 years experience
Not certain: I do not believe that they have yet been able to determine exactly the mechanism why this occurs, but it does in many cases. It can actually be used as a 'poor man's' way to diagnose it. Not the best way though. This reaction is not a classic allergy and people can still use Amoxil (amoxicillin) safely again afterwards if they could use it beforehand. Ampicillin does the same but is not used as often.
Dr. Ipe Kalathoor
Internal Medicine 17 years experience
Mono: The mechanism is not well understood.
Dr. Robert Jackson
Dermatology 43 years experience
Immune system: This has to do with how the virus and Amoxicillin interact with the immune system to cause the rash.
Dr. Ally-Khan Somani
Dermatology 19 years experience
Altered immunity: During mononucleosis (ebv virus) infection, the virus infects b cells of the immune system and epithelial cells. This together with the presence of Amoxicillin can result in a type of drug rash which does not usually result in a true long-term allergic reaction to the drug.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month

Similar questions

A 30-year-old member asked:

Does getting a rash from amoxicillin necessarily suggest mono?

1 doctor answer5 doctors weighed in
Dr. Howard Gollup
Pediatrics 43 years experience
It's a decent bet...: Amoxicillin is notorious for causing rashes in patients with mono--it typically looks like a dense, deep red, symmetric rash esp on the chest, back, and abdomen, but elsewhere also. It is different than hives, which are scattered, irregular raised "welts" that itch badly. You're perfectly correct that the rash merely suggests mono, but doesn't prove it. You'll want to confirm it with lab tests.
A 35-year-old member asked:

Is there any way to quickly recover from mono because amoxicillin has given me a terrible rash?

2 doctor answers3 doctors weighed in
Dr. Anifat Balogun
ENT and Head and Neck Surgery 29 years experience
Stop Amoxicillin: It is not uncommon for a patient with infectious mononucleosis to develop a rash if they are given Amoxicillin or similar antibiotic. To treat, stop the offending antibiotic and give an antihistamine like Benadryl (diphenhydramine) or zyrtec/ Cetirizine to decrease itching.
A 31-year-old member asked:

What is the rash called when taking amoxicillin with mono?

1 doctor answer2 doctors weighed in
Dr. Richard Ferro
Urgent Care 27 years experience
Thanks for asking!: Typically you will get hives in approximately 70% of the cases i believe - we often refer to it as urticarial.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
24/7 visits
$15 per month
Last updated Jun 23, 2017
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits
$15 per month

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.